Minnesota, 2010Tornadoes and Hail in Minnesota, June 21, 2010
June 21, 2010 · NWS FGF · 12 events in 5 counties and zones
Afternoon (June 21st) water vapor imagery showed a nice circulation rotating through the northern Red River Valley into northwest Minnesota. At the surface, there was also a weak low pressure system over the central Red River Valley by mid afternoon with an inverted trough extending its north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon (June 21st) water vapor imagery showed a nice circulation rotating through the northern Red River Valley into northwest Minnesota. At the surface, there was also a weak low pressure system over the central Red River Valley by mid afternoon with an inverted trough extending its north. After some morning clouds, enough clearing occurred by afternoon to allow temperatures to rise into the mid to upper 70s with dew points in the mid 60s. As thunderstorm cells formed, many took on a classic hook shape, denoting possible circulations. Most of the stronger rotating cells occurred right along the weak surface boundary, but others did along more subtle boundaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 9:18 AM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 21, 9:18 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT MON JUN 21 2010
.DISCUSSION...
BUSY MORNING SO FAR. HEAVY RAIN HAS FALLEN ACROSS MUCH OF THE
DEVILS LAKE BASIN AND NORTHERN VALLEY THIS MORNING WITH SURFACE
REPORTS IN EXCESS OF 1.5 INCHES NEAR DEVILS LAKE AND STARKWEATHER.
KMVX STORM TOTAL PRECIPITATION SUGGESTS SOME AREAS MAY HAVE
RECEIVED UPWARDS OF 3 TO 4 INCHES THUS FAR. HAVE ISSUED FLASH
FLOOD WARNINGS FOR THESE AREAS. RESPONSIBLE SURFACE LOW IS CENTERED
SOUTHWEST OF DEVILS LAKE LAKE WITH RUC 925 TO 700 HPA CIRCULATION/
CONVERGENCE MOVING SLOWLY NORTH AND EAST ALONG THE CANADIAN
BORDER THROUGH THIS AFTERNOON. GIVEN THIS AND PRECIPITABLE WATER
VALUES UP TO 1.5 INCHES...EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE NORTHERN FORECAST THROUGH THE AFTERNOON. WILL
NEED TO WATCH FOR ADDITIONAL FLASH FLOOD ISSUES AS ANOTHER INCH
OR MORE OF RAIN IS POSSIBLE THROUGH THE AFTERNOON.
WILL ALSO NEED TO WATCH FOR DESTABILIZATION OF LOW-LEVELS ACROSS
SOUTHERN TWO-THIRDS OF FORECAST AREA FOR RE-DEVELOPMENT OF STORMS
AS CLOUDS DIMINISH AND HEATING INCREASES. SPC DAY 1 CONVECTIVE
OUTLOOK INCLUDES AREAS ALONG AND WEST OF THE VALLEY IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY...BUT THINK ANYTHING FOR OUR AREA
WILL REMAIN ACROSS THE WESTERN DAKOTAS THROUGH 00 UTC TONIGHT
WHERE GREATEST SHEAR BETTER COINCIDES WITH INSTABILITY PARAMETERS.
AS SUCH...REMOVED SEVERE WORDING FROM WEATHER GRIDS TODAY.
OTHERWISE...UPDATED POP/WEATHER/SKY/QPF/TEMPERATURE GRIDS TO MATCH
CURRENT RADAR/SATELLITE AND SURFACE OBSERVATIONS. IN SHORT...
INCREASED POPS/SKY ACROSS THE NORTH-NORTHWEST...DECREASED POPS/SKY
ACROSS THE SOUTH-SOUTHWEST AND ADJUSTED TEMPERATURES ACCORDING TO
LATEST CLOUD COVER TRENDS.
&&
.AVIATION...
MOST OF THE PCPN ACTIVITY IS CURRENTLY ALONG AND NORTH OF HIGHWAY
2 WHICH WILL CONTINUE TO AFFECT ALL TAF SITES EXCEPT KFAR. OUTSIDE
OF THE SHOWER/TSTM ACTIVITY CEILINGS ARE ALL ABOVE 10000FT. WHEN
TSTMS COME OVER THE SITES CEILINGS/VSBYS OCCASIONALLY COME DOWN TO
MVFR. DO NOT HAVE A GOOD HANDLE ON TIMING AT THIS POINT...BUT
OVERALL IT APPEARS THE ACTIVITY IS SLOWLY LIFTING NORTHWARD. THIS
WOULD MEAN THE CURRENT ACTIVITY SHOULD BE OUT OF MOST IF NOT ALL
THE TAF SITES IN THE NEXT HOUR OR TWO. WILL CONTINUE TO MONITOR
AND UPDATE IF TIMING BECOMES MORE CLEAR.
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT MON JUN 21 2010/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVES
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21 KELVIN THETA-E DEFICIT BETWEEN 850 HP AND
600 HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW
LAYERS TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.
MESO ANALYSIS SHOWS NEGATIVE LI/S FROM SOUTHERN MN INTO EASTERN
ND AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISTURE FLUX
CONVERGENCE WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS
SHOWING THUNDERSTORMS FROM EASTERN ND INTO NORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.
PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.
LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
ROGERS/GODON/HOPPESHazardous weather outlook, Jun 21, 6:00 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON JUN 21 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON JUN 21 2010
...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST
OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA.
LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE
POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE
THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE
BETWEEN 2 PM CDT AND 9 PM CDT.
MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS
ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR
EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
In the hours before
Local storm report, Jun 21, 8:02 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 2 E CRARY 48.07N 98.60W
06/21/2010 RAMSEY ND TRAINED SPOTTER
SPOTTER REPORTED BASEMENT FLOODING AND PONDED WATER ALL
OVER THE FARM YARD.
&&
VGODONEvent by event
5 funnel cloud, 4 tornado, 3 hail. Local standard time, as filed.
Tornado, Marshall
- When
- June 21, 1:49 PM CST to 2:13 PM CST
- Where
- Marshall County, 10.56 mi W of Stephen Arpt to 3.89 mi W of Stephen Arpt
- Rating
- EF0
- Path length
- 9.57 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 48.460, -97.100
Intermittent tornado touchdowns occurred along this roughly 10 mile damage path. Some tree branch damage occurred though most of the path occurred over open fields. The tornado was viewed and reported by multiple spotters. Peak winds were estimated at 85 mph.
Hail, Polk
- When
- June 21, 2:55 PM CST
- Where
- Polk County, 0.83 mi SE of Crookston
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.770, -96.610
Hail, Marshall
- When
- June 21, 2:59 PM CST
- Where
- Marshall County, 0.69 mi S of Florian
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.440, -96.630
Tornado, Marshall
- When
- June 21, 2:59 PM CST to 3:05 PM CST
- Where
- Marshall County, 3.08 mi WSW of Florian to 1 mi SW of Florian
- Rating
- EF0
- Path length
- 2.15 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.430, -96.690
The tornado broke down several poplar trees in shelterbelts west of and adjacent to the Marshall County park and campground on the Tamarac River. Peak winds were estimated at 85 mph.
Tornado, Marshall
- When
- June 21, 3:30 PM CST to 3:36 PM CST
- Where
- Marshall County, 4.19 mi W of Newfolden to 2 mi WSW of Newfolden
- Rating
- EF0
- Path length
- 2.29 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.360, -96.420
Several brief touchdowns occurred along this roughly two mile path. Peak winds were estimated at 75 mph.
Funnel Cloud, Polk
- When
- June 21, 3:49 PM CST
- Where
- Polk County, 2.12 mi NNE of Mentor
- Reported by
- Emergency Manager
- Coordinates
- 47.730, -96.140
A pair of funnel clouds were spotted.
Funnel Cloud, Norman
- When
- June 21, 4:12 PM CST
- Where
- Norman County, 0.69 mi N of Ranum
- Reported by
- Emergency Manager
- Coordinates
- 47.480, -96.130
A funnel cloud was spotted in the far northeast portion of Norman County.
Funnel Cloud, Polk
- When
- June 21, 4:12 PM CST
- Where
- Polk County, 3.11 mi NE of Mentor
- Reported by
- Public
- Coordinates
- 47.730, -96.100
Tornado, Beltrami
- When
- June 21, 5:00 PM CST to 5:01 PM CST
- Where
- Beltrami County, 5.55 mi N of Redlake
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.950, -95.020
Two waterspouts were sited over Lower Red Lake just north of the city of Red Lake.
Funnel Cloud, Hubbard
- When
- June 21, 5:55 PM CST
- Where
- Hubbard County, 0.84 mi NW of Park Rapids
- Reported by
- Public
- Coordinates
- 46.930, -95.080
A funnel cloud was reported to be ascending and descending approximately halfway from the cloud base to the ground.
Hail, Beltrami
- When
- June 21, 6:00 PM CST
- Where
- Beltrami County, 0.46 mi E of Shooks
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.870, -94.440
The rain was so heavy the observer had to pull off to the side of the road. Only a few large hailstones fell.
Funnel Cloud, Hubbard
- When
- June 21, 6:45 PM CST
- Where
- Hubbard County, 1.46 mi NNE of Lake George
- Reported by
- Law Enforcement
- Coordinates
- 47.220, -94.990
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227322, 227316, 227317, 227325, 227332, 227311, 227312, 227313, 227338, 227314, 227319, 227315.